Pets.ca - Pet forum for dogs cats and humans 

-->

New Member with a sick dog

meadan
May 14th, 2008, 01:30 PM
Hello....what a relief to find this site.
I have a 10 year old Wire Fox Terrier. He was born with a deformed right rear knee. I have had it xrayed and there is nothing that can be done. He has been on Metacam for 3 years now. I started him back on Lakota (glucosamine) , one capsule with his food, a week ago. He started throwing up his food shortly after ingesting it, 2 days ago.
His walks are of a normal duration, still wants to play in the house and no loose stools. He is still drinking water.
Should I take him to the Vet? I am very worried.

bendyfoot
May 14th, 2008, 01:36 PM
Does he still vomit when you don't give the glucosamine? Are there any ingredients in the pills besides glucosamine that could be disagreeing with him? When do you give the Metacam? When was the last time he had bloodwork?

meadan
May 14th, 2008, 01:48 PM
Hello
Thanks for replying. It would seem rather obvious to pin point the Lakota but I had him on it 2 years ago for about 8 months with no problem.
Lakota has Boswellia Extract, Collagen type 11, White willow bark, Yucca root powder, Devils claw root powder, Sasparilla, Feverfew leaf powder, and Bromelain with 150 mg of glucosamine sulphate and 150 mg of Glucosamine HCL. My vet is aware of this. Apparently many dogs are on this although it is a human compound. The dosage for a human is 4 to 6 capsules per day, I give him 1 with food, he weighs 28 pounds.
He gets Metacam once a day with his food. He hasn't had blood work done since he was xrayed 2 years ago.

hazelrunpack
May 14th, 2008, 01:49 PM
How frequent is the vomiting? Is he throwing up every meal or just that once?

It's hard to tell if he's reacting to the Metacam, the glucosamine, or something else, so if he continues to have problems he should definitely be seen by the vet.

It sounds like you've been doing a marvelous job managing your boy's joint problem so far. :thumbs up

Welcome to the board, meadan!

hazelrunpack
May 14th, 2008, 01:52 PM
Just saw you ingredient post. It might be worth a shot to try a simpler glucosamine formulation for him if another cause for the vomiting can't be pinpointed. He may have developed a sensitivity to one of the ingredients as he got older. :shrug:

meadan
May 14th, 2008, 01:52 PM
Hi, thanks for the response.
He is throwing up every meal, just the food, no bile or anything. I feed him 3 times a day, smaller amounts because he was having stomach issues a few years ago and the vet advised that I feed him more frequently.

bendyfoot
May 14th, 2008, 02:01 PM
Metacam can cause irritation of the stomach and intestines with long-term use...but vomitting can be the result of a lot of things, especially if he's prone to a sensitive tummy. Tough call.

meadan
May 14th, 2008, 02:07 PM
Thanks
I think I am going to make his food for the next couple of days, and recommendation on what to include in it? I was thinking chicken with carrots and rice.

hazelrunpack
May 14th, 2008, 02:13 PM
Or, if he gets sick of the rice, substitute pasta (elbow macaroni makes nice little chewable bits :D)--and make sure the carrots are well-cooked. Hard carrots don't digest well and he already is having some stomach distress.

However, if he's throwing up after every meal, I'd be inclined to take him in or at least talk to the vet and see what the vet suggests. He may advise a switch in meds. If it's the Metacam, for instance, changing his diet is likely not going to help the irritation much.